Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS St. Louis, MO

January 20, 2010Marion County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jan 20, 2010, 8:47 AM CST for Marion County, Missouri; Adams County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 20, 2010, 8:47 AM CST (14:47 UTC)
Expired
Jan 20, 2010, 9:30 AM CST
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 148 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 8:55 AM CSTHAIL 0.75Palmyra, MOPEA TO PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS53 KLSX 201447
SVRLSX
ILC001-MOC127-201530-
/O.NEW.KLSX.SV.W.0002.100120T1447Z-100120T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
847 AM CST WED JAN 20 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  EASTERN MARION COUNTY IN NORTHEAST MISSOURI...

* UNTIL 930 AM CST

* AT 845 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RENSSELAER...OR 8 MILES EAST OF MONROE
  CITY...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMYRA...
  QUINCY...
  MARBLEHEAD...
  TAYLOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

&&

LAT...LON 3995 9170 3993 9128 3969 9141 3969 9169
TIME...MOT...LOC 1447Z 197DEG 22KT 3969 9158

$$

BRITT
2 follow-up statements
189 
WWUS53 KLSX 201503
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 AM CST WED JAN 20 2010

ILC001-MOC127-201530-
/O.CON.KLSX.SV.W.0002.000000T0000Z-100120T1530Z/
ADAMS IL-MARION MO-
903 AM CST WED JAN 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR EASTERN MARION AND SOUTHWESTERN ADAMS COUNTIES...

AT 902 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR PALMYRA...MOVING NORTH NORTHEAST 
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
QUINCY...MARBLEHEAD AND TAYLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3995 9170 3993 9128 3969 9141 3969 9169
TIME...MOT...LOC 1502Z 198DEG 24KT 3980 9154

$$

GKS
195 
WWUS53 KLSX 201528
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
928 AM CST WED JAN 20 2010

ILC001-MOC127-201536-
/O.EXP.KLSX.SV.W.0002.000000T0000Z-100120T1530Z/
ADAMS IL-MARION MO-
928 AM CST WED JAN 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION AND
SOUTHWESTERN ADAMS COUNTIES WILL EXPIRE AT 930 AM CST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT MOVES THROUGH ADAMS AND EASTERN LEWIS COUNTIES.

LAT...LON 3995 9170 3993 9128 3969 9141 3969 9169
TIME...MOT...LOC 1526Z 198DEG 24KT 3995 9148

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 5:17 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 20, 5:17 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
517 AM CST WED JAN 20 2010

.DISCUSSION...
/333 AM CST WED JAN 20 2010/

RAIN MOVING THROUGH FORECAST AREA THIS MORNING. SOME LIGHT FREEZING
RAIN AND POSSIBLY SOME SLEET FALLING OVER FAR NORTHERN COUNTIES
WHERE TEMPS ARE JUST BELOW FREEZING. ICE ACCUMULATIONS WILL REMAIN
ON THE LIGHT SIDE. WILL KEEP FREEZING RAIN ADVISORY HEADLINE GOING
THERE TIL 14Z...WHEN TEMPS WARM ABOVE FREEZING IN THIS AREA.
OTHERWISE...MAIN FORECAST ISSUE IN THE SHORT TERM IS THE SERIES OF
SHORTWAVES THAT WILL BE ROTATING THROUGH THE REGION THROUGH THURSDAY.

FIRST SHORTWAVE NOW OVER SOUTHEASTERN KANSAS AND WILL SLIDE
NORTHEAST ACROSS NORTHERN MO THIS MORNING...BEFORE EXITING. SO BEST
CHANCES OF PCPN WILL BE DURING THE MORNING HOURS...THEN TAPER OFF.
TEMPERATURES WILL BE TRICKY ONCE AGAIN WITH A WIDE RANGE FROM THE
UPPER 30S FAR NORTH TO AROUND 60 FAR SOUTH. KEPT MENTION OF
THUNDERSTORMS ALONG AND SOUTH OF I-70 TODAY AS THERE IS SOME DECENT
INSTABILITY AND LAPSE RATES FOR SOME ELEVATED CONVECTION AS
SHORTWAVE TROF ROTATES THROUGH. THE MAIN THREAT WITH THESE STORMS
WOULD BE SOME SMALL HAIL.

BY TONIGHT...WILL SEE A BIT OF A LULL AND WITH SO MUCH LOW LEVEL
MOISTURE AND LIGHT FLOW...COULD SEE SOME PATCHY FOG DEVELOP ONCE
AGAIN WITH SOME LIGHT RAIN AND/OR DRIZZLE. LOWS TONIGHT WILL RANGE
FROM LOW 30S FAR NORTH TO THE MID 40S FAR SOUTH.

IN THE MEANTIME...MAIN SURFACE LOW ASSOCIATED WITH THE SYSTEM WILL
BEGIN TO SLIDE EAST FROM TEXAS PANHANDLE TOWARDS THE OHIO VALLEY
TONIGHT THROUGH THURSDAY. MODELS CONTINUE TO DEVELOP A PRECIPITATION
SHIELD WITH THIS SYSTEM...WITH A DECENT AMOUNT OF RAIN OVER THE
SOUTHERN HALF OF THE FORECAST AREA ON THURSDAY. SO UPPED POPS TO
CATEGORICAL MAINLY ALONG AND SOUTH OF I-70. THE HEAVIEST AMOUNTS OF
RAIN WILL BE ALONG AND SOUTH OF I-44 IN MO AND I-70 IN ILLINOIS. AS
FOR HIGH TEMPS...WE WILL BE ON THE COOL SIDE OF THIS SYSTEM WITH
TEMPS RANGING FROM THE UPPER 30S FAR NORTH TO LOW 50S FAR SOUTH.

MODELS REMAIN CONSISTENT IN HAVING THE SYSTEM EXIT THE REGION
THURSDAY NIGHT WITH DRY WEATHER FOR FRIDAY AND FRIDAY NIGHT. BEYOND
THAT NO MAJOR CHANGES TO THE EXTENDED AS NEXT SYSTEM TO AFFECT THE
AREA BY SATURDAY.

BYRD

&&

.AVIATION...
/516 AM CST WED JAN 20 2010/

FOR THE 12Z TAFS...

BACK EDGE OF A BAND OF PRECIPITATION HAS REACHED EASTERN MO AT 11Z
AND WILL SHOULD EXIT THE REGION BETWEEN 12-14Z. THIS INCLUDES THE
-FZRA AT KUIN. REPORTS FROM THIS AREA INDICATE THAT THERE IS SOME
LIGHT GLAZING ON EXPOSED SURFACES. THERE WILL BE A CHANCE OF
PRECIPITATION THROUGH THE PERIOD...BUT THE CHANCE WILL NOT BE HIGH
ENOUGH TO MENTION IN THE TAFS UNTIL AFTER 12Z ON THURSDAY WHEN THE
NEXT STORM SYSTEM BRINGS ANOTHER BAND OF PRECIPITATION TO THE
REGION. FRONTAL BOUNDARY WILL REMAIN JUST SOUTH OF KCOU/KSTL/KSUS
THROUGH THE PERIOD...SO DO NOT EXPECT MUCH IMPROVEMENT WITH
CIGS/VSBYS TODAY AND HAVE KEPT THEM LIFR/IFR.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FREEZING RAIN ADVISORY UNTIL 8 AM CST THIS MORNING FOR KNOX-
     LEWIS-MARION-SHELBY.

IL...FREEZING RAIN ADVISORY UNTIL 8 AM CST THIS MORNING FOR ADAMS IL-
     BROWN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Jan 20, 8:32 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
832 AM CST WED JAN 20 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
832 AM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. HAIL MAY BE POSSIBLE
WITH THE STRONGER STORMS.

AREAS OF FOG WILL CONTINUE THROUGH TONIGHT...AT TIMES REDUCING THE
VISIBILITIES BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT AHEAD OF A
STRONG COLD FRONT.

THERE IS A CHANCE FOR SNOW SUNDAY NIGHT AND MONDAY...ESPECIALLY
NORTH AND EAST OF ST LOUIS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AS IT IS
OBSERVED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jan 20, 7:12 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
712 AM CST WED JAN 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0709 AM     FREEZING RAIN    EDINA                   40.17N  92.17W
01/20/2010  E0.10 INCH       KNOX               MO   CO-OP OBSERVER

            FREEZING RAIN ACCUMULATING OF TREES...SIDEWALKS AND
            SECONDARY ROADS.

&&

EVENT NUMBER LSX1000204

KARLZ
Special weather statement, Jan 20, 7:18 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 AM CST WED JAN 20 2010

MOZ018-019-026-027-201400-
KNOX MO-LEWIS MO-MARION MO-SHELBY MO-
718 AM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...SOUTHWESTERN
LEWIS...SHELBY AND NORTHWESTERN MARION COUNTIES UNTIL 800 AM CST...

AT 715 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARENCE...OR 10 MILES WEST OF SHELBINA...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHELBINA...
  SHELBYVILLE...
  EMDEN...
  PLEVNA...
  STEFFENVILLE...
  LEONARD...
  BETHEL...
  NOVELTY...
  NEWARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRITT
Special weather statement, Jan 20, 8:10 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 AM CST WED JAN 20 2010

MOZ027-034-035-201500-
MARION MO-MONROE MO-RALLS MO-
810 AM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHWESTERN RALLS AND
NORTHEASTERN MONROE COUNTIES UNTIL 900 AM CST...

AT 806 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MONROE CITY...MOVING NORTH AT 45
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONROE CITY...
  PALMYRA...
  WARREN...
  PHILADELPHIA...
  TAYLOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRITT
Local storm report, Jan 20, 8:30 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
830 AM CST WED JAN 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0829 AM     HAIL             MONROE CITY             38.25N  90.27W
01/20/2010  M0.25 INCH       MONROE             IL   TRAINED SPOTTER

            HAIL 820 TO 828 AM... COVERING THE GROUND

&&

EVENT NUMBER LSX1000205

KARLZ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:42 AM CSTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby48 min
Jan 20, 3:55 PM CSTDense Fog AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 20 more17 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.